Vitamin A and glycine N-methyltransferase (GNMT)

Messages
50
Likes
48
Earlier this year, from March to April I was taking vitamin A in the form of retinyl palmitate at a dose of 10,000 ius in a foolish attempt to see if it would help my acne. (I tested my blood and was right at the lower limit) I was unaware of the face that retinyl palmitate upregulates the enzyme GNMT which can lead to hypomethylation.


Here are some articles on the topic:

https://www.researchgate.net/profil...patic-Glycine-N-Methyltransferase-in-Rats.pdf

https://molmed.biomedcentral.com/articles/10.2119/molmed.2010.00243


Rick was also aware of this and discussed the topic in this thread:

https://forums.phoenixrising.me/threads/roaccutane-caused-depression-isotretinoin.12117/


This resulted in the worst few months of my life in terms of how I was feeling. I started having episodes of dizzy spells, anxiety, shortness of breath, numbness, lost 10 pounds, and a bunch of other issues. The doctors did a ton of tests and told me everything was fine.

They asked me what supplements I had been taking and the only thing new was the vitamin A. We tested my levels to see if I had vitamin A toxicity and I was surprised to see that after months of taking a high dose, that my levels had decreased drastically and I had become even more deficient. This is when I realized maybe my body did not want the vitamin A and got rid of it as a protective measure?

My doctor is telling me to take the vitamin A because it was likely not what caused me to feel this way and being deficient can impact my vision and other things. (I started to say a few things about my theory and methylation but she looked at me like I was crazy). Obviously I do not want my vision to take a toll but I am almost 100% certain the vitamin A caused this.

Other supplements I was taking at the time were methylfolate, methylb12, iron, fish oil, and creatine. I have taken all of these over the years without any issue (aside from the creatine which was several months new as well but found no research that this could cause an issue).

Now, when I try to take any of my supplements I feel extremely fatigued and short of breath. If I continue to try to take them I start to get the weird episodes again.

Apparently GNMT is supposed to be inhibited by folate but when I take it now, I feel terrible. Rick also said this in the linked thread but that taking folate did not help other individuals either. He was not sure how to fix it.

I was hoping someone who knows more about methylation than I do could look into this and the role of GNMT in the methylation cycle. If you have any ideas, please let me know. The episodes and worst of it have stopped but I am still losing weight and feel fatigued.

I was wondering if it might have something to do with b12 since both b12 and GNMT have a role in methionine metabolism.

Thanks for your time if you read all this.
 

Pyrrhus

Senior Member
Messages
4,036
Likes
12,331
Location
U.S., Earth
Earlier this year, from March to April I was taking vitamin A in the form of retinyl palmitate at a dose of 10,000 ius in a foolish attempt to see if it would help my acne. (I tested my blood and was right at the lower limit)
This resulted in the worst few months of my life in terms of how I was feeling.
I don't know what's best for your situation, and it's certainly possible that the vitamin A supplement interfered with your hepatic GNMT levels, but the Linus Pauling Institute cautions against high doses of pre-formed vitamin A, at least for otherwise healthy people:
We recommend taking a multivitamin/mineral supplement that provides no more than 2,500 IU (750 μg) of preformed vitamin A (usually labeled vitamin A acetate or vitamin A palmitate).
Source: https://lpi.oregonstate.edu/mic/vitamins/vitamin-A#LPI-recommendation

We tested my levels to see if I had vitamin A toxicity and I was surprised to see that after months of taking a high dose, that my levels had decreased drastically and I had become even more deficient.
That's certainly very interesting.
But low blood levels of vitamin A don't necessarily mean deficiency.

They can also be a sign of inflammation, as inflammation seems to reduce the amount of vitamin A binding protein in the blood, and inflammation may also reduce the amount of vitamin A by other measures, too. [1][2]

I hope this helps.

References:
[1] https://pubmed.ncbi.nlm.nih.gov/8725149/
[2] https://pubmed.ncbi.nlm.nih.gov/23460908/
 

drmullin30

Senior Member
Messages
202
Likes
282
I was taking vitamin A in the form of retinyl palmitate at a dose of 10,000 ius
That's not that high of a dose, so I wouldn't expect it to cause any severe toxicity but it could cause your calcium and magnesium to drop which can also impair your methylation. Vitamin A is a strong calcium and magnesium antagonist.

I started having episodes of dizzy spells, anxiety, shortness of breath, numbness, lost 10 pounds, and a bunch of other issues
Those are all clear symptoms of calcium and magnesium deficiency. I've had all of those symptoms when my calcium or my magnesium get too low. Low calcium and magnesium can also cause acne and are critical for methylation.

I would also check your BCMO1 Gene status to see if you have any SNPs there as that's the gene that converts beta carotene to retinol. If you have no issues on this gene, you likely don't need to supplement retinol.
 
Messages
50
Likes
48
That's not that high of a dose, so I wouldn't expect it to cause any severe toxicity but it could cause your calcium and magnesium to drop which can also impair your methylation. Vitamin A is a strong calcium and magnesium antagonist.


Those are all clear symptoms of calcium and magnesium deficiency. I've had all of those symptoms when my calcium or my magnesium get too low. Low calcium and magnesium can also cause acne and are critical for methylation.

I would also check your BCMO1 Gene status to see if you have any SNPs there as that's the gene that converts beta carotene to retinol. If you have no issues on this gene, you likely don't need to supplement retinol.

Thank you. My calcium was two points low but my doctor didn't say anything. I'll try to focus on optimizing calcium, magnesium, and my vitamin D for now.
 

drmullin30

Senior Member
Messages
202
Likes
282
Can you please explain what this means in practical terms? Thx!
My understanding is that there are two types of antagonism, absorption and metabolic.

Vitamin A has both types with respect to these minerals and will lower blood and intracellular blood levels of calcium and magnesium through it's influence on parathyroid and other hormones which cause reabsorption into the bones etc. This is metabolic antagonism: https://pubmed.ncbi.nlm.nih.gov/6940490/

- "High doses of vitamin A are known to increase bone resorption through stimulation of lysosomal proteolytic activity, which also leads to increased secretion of PTH. Deficiency of retinol affects bone morphology by increasing bone thickness. "

It will also hinder absorption through it's antagonistic action on vitamin D.

This document has more details: https://www.traceelements.com/Docs/The Nutritional Relationships of Vitamin A.pdf